Florida, 2020

Damaging Winds in Florida, July 1, 2020

July 1, 2020 · NWS JAX · 5 events in 2 counties and zones

Mid level short wave trough energy tracked across the region and combined with intense daytime heating and abundant moisture produced thunderstorms during the afternoon and evening. The best instability resided along and southeast of line from Homerville to Ponte Vedra where CAPES were maximized near 3000-3700 J/kg in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mid level short wave trough energy tracked across the region and combined with intense daytime heating and abundant moisture produced thunderstorms during the afternoon and evening. The best instability resided along and southeast of line from Homerville to Ponte Vedra where CAPES were maximized near 3000-3700 J/kg in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 12:42 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 1, 12:42 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
142 PM EDT Wed Jul 1 2020

.AVIATION...
[Through 18Z Thursday]

Gulf of Mexico sea breeze front convection is on track and headed
for the coastal waters south of St Augustine. Other sea breeze
front convection should form near I-75 then move east this
afternoon. The MCS/MCV from nrn Al/MS this morning is currently over
western GA and southern Al with the strongest convection near
Dothan. Still expect that convection to move across the region
overnight. Have kept the convection minimal at the fields with BKN
3-5 kft CBs and 4-5sm in TSRA. Future shifts may need to amend
based on developing conditions. SPC has upgraded the severe
threat to Marginal just northwest and west of the main TAF fields
(over south GA and the FL-GA state line).

&&

.PREV DISCUSSION [832 AM EDT]...

.NEAR TERM [Through Tonight]...
Today will be another hazy, hot and humid day with heat index
values of 100 to 105F.

Some convection may develop along the Gulf Sea Breeze front and
move generally eastward with the synoptic flow around the ridge
axis. This should be widely scattered during the day with a 20-30
percent probability.

For this evening, a mesoscale convective system over northern
Mississippi and Alabama will drop southeast toward the region late
this afternoon and overnight. This should give us an early round
of 4th of July fireworks into the night time hours and especially
for the beaches. Expect the system to...
1. be cross the Altamaha River about 6 p.m.
2. move across most of Southeast Georgia between 8 and 10 p.m.
3.then across extreme south GA and along the FL-GA state line
through midnight
4. then crossing into north Florida between midnight and 6 a.m.

The system is strongest in GA and then begins to weaken and break
up over Florida. 50-60 POPs over Southeast Georgia and extreme
north Florida and 20-40 POPs over most of the rest of north
Florida overnight. A few storms may be strong especially along the
leading edge.

.SHORT TERM [Thursday Through Friday]...

Unsettled pattern continues with a surface and upper-level trough
digging down the east coast into the southeast and lingering over
the region. A series of shortwaves will move along the base of
the trough enhancing lift across the area. Plentiful summertime
heating combined with the rich moisture and enhanced lift aloft
will lead to numerous to widespread showers and thunderstorms
especially during the afternoon and evening hours. Daytime highs
will begin to slightly lower with highs in the upper 80s to low
90s. Hot and humid conditions will continue to produce afternoon
heat indices near 105F on Thursday.

.LONG TERM [Saturday Through Tuesday]...

A low to mid level low pressure system develops over the
northeastern Gulf states this weekend. Models differ on the
handling of this low. GFS quickly spins up the low over our area
and then strengthens it off our east coast this weekend. Whereas
the ECMWF develops a weak low and has it linger over the area and
moving eastward early next week. Either solution will still keep
ample moisture and lift over the area. Widespread showers and
thunderstorms continue into early next week. Tropical
moisture (PWATs 2+ inches) across the area will continue the
threat of heavy rainfall this weekend into early next week. Highs
will be in the upper 80s to low 90s.

.MARINE...

High pressure ridge to the south and troughing to the
north will maintain a west to southwesterly flow the next few
days. Showers and thunderstorms will be scattered to numerous
through the weekend as an upper level trough develops over the
southeast.

Rip Currents: Low risk through today and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  90  72  89  73 /  40  50  40  80  20
SSI  75  90  76  87  76 /  60  70  50  60  30
JAX  74  93  74  91  74 /  40  60  40  80  20
SGJ  74  92  74  90  74 /  20  50  50  80  20
GNV  74  92  73  90  73 /  10  60  40  80  30
OCF  75  91  74  91  74 /  10  70  50  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 1, 12:24 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
124 PM EDT Wed Jul 1 2020

FLZ037-038-138-011800-
Coastal Flagler FL-Putnam FL-Inland Flagler FL-
124 PM EDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER AND SOUTHEASTERN PUTNAM
COUNTIES UNTIL 200 PM EDT...

* At 123 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Crescent City, moving east at 30 mph.

* Winds of 40 to 45 mph are possible with this storm.

* Locations impacted include...
  Palm Coast, Flagler Beach, Bunnell, Crescent City, Andalusia,
  Beverly Beach and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2947 8108 2946 8112 2943 8111 2942 8114
      2941 8115 2927 8115 2926 8141 2940 8142
      2940 8143 2938 8145 2935 8156 2953 8157
      2961 8113
TIME...MOT...LOC 1723Z 267DEG 26KT 2945 8147

CORLESS

The radar

The Jacksonville radar (KJAX), 126 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Flagler

When
July 1, 12:50 PM EST
Where
Flagler County, 0.69 mi S of Flagler Beach
Reported by
Amateur Radio
Coordinates
29.470, -81.130

A brief funnel cloud was observed near 28th Street in Flagler Beach. The convection moved east over the ocean and the funnel dissipated.

Thunderstorm Wind, Flagler

When
July 1, 12:56 PM EST
Where
Flagler County, 0.92 mi NW of Palm Coast Town Center
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
29.500, -81.220

A tree was blown down onto power lines along 1250 Belle Terre Parkway. The cost of damage was estimated for Storm Data.

Thunderstorm Wind, Duval

When
July 1, 5:08 PM EST
Where
Duval County, 3.01 mi NNW of Cambon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.370, -81.820

Power lines were blown down near Cisco and Jones Roads due to tree branches blown int the lines.

Thunderstorm Wind, Duval

When
July 1, 5:22 PM EST
Where
Duval County, 0.6 mi W of Lake Forest
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.350, -81.640

Power lines were blown down near Martin Luther King Jr Parkway.

Thunderstorm Wind, Duval

When
July 1, 5:45 PM EST
Where
Duval County, 1.38 mi N of Southside Estates
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.320, -81.550

Power lines and tree branches were blown down near Live Oak Drive.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894645, 894646, 894647, 894648, 894649.